Alert archive / Arizona / Dust Storm Advisories in 2021
Dust Storm Advisory 3, NWS Phoenix, AZ
NWS Phoenix, AZ issued this dust storm advisory at Mar 3, 2021, 6:28 PM MST for Pinal County, Arizona. It was in force for 62 min.
The area
The outline as issued.
The facts
- Issued
- Mar 3, 2021, 6:28 PM MST (01:28 UTC)
- Expired
- Mar 3, 2021, 7:30 PM MST
- In force
- 62 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
County Pinal County, AZ
The radar
The Phoenix radar (KIWA), 49 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 1.5 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3578 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
178
WWUS55 KPSR 040130
DSWPSR
Dust Advisory
National Weather Service Phoenix AZ
628 PM MST Wed Mar 3 2021
AZC021-040230-
/O.NEW.KPSR.DS.Y.0003.210304T0128Z-210304T0230Z/
Pinal AZ-
628 PM MST Wed Mar 3 2021
The National Weather Service in Phoenix has issued a
* Dust Advisory for...
Pinal County in southeastern Arizona...
* Until 730 PM MST.
* At 628 PM MST, localized areas of blowing dust are being reported
in parts of NW Pinal County.
HAZARD...Less than three miles visibility with strong wind in excess
of 40 mph. Visibilities as low a one mile in a few
locations.
SOURCE...Public.
IMPACT...Hazardous travel.
* This includes the following highways...
AZ Interstate 10 between mile markers 170 and 204.
AZ Interstate 8 between mile markers 157 and 178.
AZ Route 87 between mile markers 136 and 158.
Locations impacted include...
Casa Grande, Coolidge, Maricopa, Queen Creek, Arizona City,
Blackwater, Toltec, San Tan Valley, Bapchule, Olberg, Arizola, San
Tan Mountain Park, Sacaton, Santan and Stanfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Blowing dust brings reduced visibility, leading to dangerous driving
conditions. If driving, avoid blowing dust if possible. If caught in
dense blowing dust, pull off the road, turn off your lights and keep
your foot off the brake.
&&
LAT...LON 3276 11174 3276 11177 3280 11178 3279 11187
3277 11189 3277 11204 3309 11206 3319 11203
3320 11157 3284 11152 3273 11167 3273 11174
TIME...MOT...LOC 0128Z 247DEG 1KT 3294 11168
$$
MPWhat forecasters said that day
The local office's own words before this dust storm advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this dust storm advisory went out at Mar 3, 5:51 PM MST, 37 minutes earlier.
Area forecast discussion, Mar 3, 5:51 PM MST, 37 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
551 PM MST Wed Mar 3 2021
.UPDATE...
Updated 00Z aviation discussion and expansion of Wind Advisory
in time and area until 8 PM MST for Phoenix metro.
&&
.SYNOPSIS...
A Pacific low pressure system will move through the region today
bringing widespread windy conditions this afternoon and elevated
fire weather concerns across much of Arizona. There will also be a
chance of showers by this evening into tonight, but best chances
will be focused over the central Arizona high terrain. After a
brief cool down on Thursday, a return to above normal temperatures
is expected starting Friday, lasting through the weekend. A more
unsettled weather pattern will be possible into next week, but
rain chances on any particular day remain fairly low.
&&
.DISCUSSION...
An anomalous upper level low continues to track eastward toward
the southern California coast with showers and thunderstorms
beginning to spread inland there. Meanwhile, further east, the
tightening pressure gradient due to the approaching low is
increasing the southerly wind flow across the forecast area. The
short term forecast concerns related to this system are for wind
and blowing dust potential, fire weather, and a chance of showers
or an isolated thunderstorm this evening.
Considering the wind, wind speeds are rapidly increasing as the
low level stable layer has eroded and high winds from aloft are
now mixing throughout the depth of the boundary layer. Wind gusts
are exceeding 30 mph near Yuma, with 20-30 mph over much of the
rest of the forecast area. Wind speeds at 850 hPa are expected to
increase to 40-50 kts across the area this afternoon as the cold
front approaches. Because this will coincide with peak heating,
very efficient mixing will allow for wind gusts to continue to
increase the next few hours, which is consistent with the
forecast message over the last few days. Accordingly, the wind
advisory will remain in effect with widespread wind gusts of 35-40
mph, with a few locations reaching up to 50 mph west of the
Phoenix area. Blowing dust is not typically a huge concern this
time of year, but with such strong wind speeds isolated corridors
of blowing dust will be possible, which may locally lower
visibilities wherever it occurs. Some visibility reduction near
Yuma has already been noted, with a few observations showing 4-7
mi visibilities. Wind speeds are also increasing in southwest
Imperial county, where westerly wind gusts will increase to 50-55
mph behind the cold front this afternoon.
In terms of fire weather, very dry fuels and very low relative
humidity will accompany the strong winds. RH values are currently
running at 4-11% and will not recover until the cold front passage
later today. A Red Flag Warning remains in effect to cover these
conditions.
Rain chances will primarily be confined to the evening and
overnight hours. The initial cold front has decent dynamical lift,
but because the airmass is so dry no amount of lifting will be
sufficient for rainfall production. After the cold front passage,
however, moisture will increase significantly in the 850-700 hPa
layer. Additionally, upper level temperatures will cool and
steepen lapse rates, possibly allowing for enough instability to
develop scattered showers and an isolated thunderstorm. The best
dynamics, temperature, and moisture profiles will be north of the
area. However, conditions will likely be just favorable enough to
squeeze out a few showers. The odds of at least some measurable
precipitation are relatively high, at 40-50% for the Phoenix area,
but the odds of exceeding 0.1" are less than 20%. South and west
of Phoenix the odds of measurable precipitation are near 10-20%.
Higher terrain areas will fair better, with perhaps 0.10-0.25"
falling there. We could see a few isolated thunderstorms, but HREF
MUCAPE continues to only show minimal instability this evening.
Behind the cold front, the upper level low will race eastwards
and upper level ridging will quickly build in behind it. With
cooler air at the surface lingering on Thursday, high temperatures
will be a few degrees below normal, but by Friday and Saturday
warmer conditions will arrive at the surface and temperatures will
climb into the low to mid 80s. At this time, the risk of 90s
appears minimal. NBM temperature probabilities show only a 1%
chance of reaching 90F in Phoenix.
Model guidance is in relatively good agreement for the general
progression of the weather pattern early next week, with the
large amplitude ridge gradually moving east. By the middle of next
week it appears that a longwave trough will move into the western
United States. WPC cluster analysis shows that there is
uncertainty with respect to the timing of this transition, but the
greatest uncertainty appears to be how far south the trough will
dig. With that said, the majority of potential solutions would
still leave south-central Arizona cooler and breezier but dry.
Only about 20% of ensemble members dig the trough favorably enough
to allow for a realistic precipitation chance.
&&
.AVIATION...Updated at 0051Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Very gusty winds and blowing dust reducing slantwise visibility
will continue at Phoenix terminals through at least 0130Z when
AWWs at KPHX and KDVT are currently set to expire. Localized
pockets of blowing dust may briefly reduce surface visibilities
below 1 SM as well. These conditions may persist at a TAF site or
two as late as 02-03Z, but we will monitor and amend TAFs as
needed. Southwest winds sustained at 20-30 knots gusting up to
40-45 knots will continue through early evening, after which they
should subside below 30 knots for the rest of the evening as the
front passes through the region.
Isolated convection and SCT-BKN ceilings as low as 4-5 kft is
still possible after 05Z, with the best chances just north and
east of KDVT and KSDL. A few lightning strikes will be possible
with deeper convection, particularly north and east of the Phoenix
terminals, but forecast confidence only supports VCSH overnight
for now. Winds should decrease below 10 knots after 10Z, with much
quieter and calmer conditions expected on Thursday.
Southeast California/Southwest Arizona including KIPL and KBLH:
Very isolated convection will continue through early evening as
westerly winds gusting to 25 knots gradually subside through the
evening hours. SCT-BKN ceilings may briefly fall below 6-8 kft
with these showers, but should generally remain above 10 kft with
only light rainfall expected. Winds should drop below 15 knots and
convection should clear KBLH and KIPL by 04Z and southwest
Arizona sites by 06Z. Winds should drop below 5 knots late in the
overnight hours and remain that way across the entire region for
the rest of Thursday.
&&
.FIRE WEATHER...
Friday through Tuesday:
Increasing high pressure early in the period will result in
continued dry conditions and warming temperatures. Highs will
quickly warm from slightly below normal on Thursday to into the
lower 80s Friday into the weekend. After minimum humidities in a
20-30% on Thursday, readings will fall into the teens starting
Friday. Winds will be fairly light for much of the period, but
some increased breeziness is likely on Saturday and Monday.
Despite a couple weak weather disturbances passing by or through
the region, no wetting rains are expected.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Red Flag Warning until 6 PM MST this evening for AZZ132.
Wind Advisory until 8 PM MST this evening for AZZ537-540>544-546-
548>551-553>555.
Wind Advisory until 6 PM MST this evening for AZZ531-533>536-538-
539-545-559.
CA...Wind Advisory until 10 PM PST this evening for CAZ562.
&&
DISCUSSION...Hodges
AVIATION...Feldkircher/Iniguez
FIRE WEATHER...KuhlmanNearby
Dust Storm Advisories in Arizona, 2021Every dust storm advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.